Search

Last updated: Acute Kidney Injury…
on 10 Apr 2017

May 2013

Matthew Graham-Brown

A 53 year old female was seen routinely by her general practitioner for pains in her back. As part of his review the GP checked her blood pressure and found her to be hypertensive, with a first reading of 168/98, and a second reading of 162/99. She was given some analgesia for musculoskeletal back pain and booked for 24 hour ambulatory blood pressure monitoring the following week. This confirmed hypertension with elevated baseline systolic and diastolic blood pressure and no nocturnal reduction in resting blood pressure. Baseline U&E's were taken and she was started on Ramipril 2.5mg OD and asked to return for repeat U&E + review in 2 weeks. Baseline U&E showed:

  1. Na - 138
  2. K - 4.1
  3. Ur - 5.8
  4. Cr - 78
  5. eGFR = 71 ml/min/1.73m2

The patient returned to clinic 2 weeks later, feeling completely asymptomatic and repeat blood pressure in her GPs surgery was 151/87. The GP repeated her U&Es and advised her to increase Ramipril to 5mg OD, with the proviso that if her blood tests showed a problem her GP would call with further advice. Repeat blood tests came back that evening and were phoned through from the local hospital laboratory to the out of hours GP service:

  1. Na - 142
  2. K - 6.5
  3. Ur - 9.6
  4. Cr - 145
  5. eGFR - 35 ml/min/1.73m2

The out of hours GP service tried to contact the patient, but unfortunately could not contact them. A message was left on their answer phone service, but was not picked up until the following morning. The GP did manage to contact the patient the following morning, but the patient had already taken her morning dose of Ramipril at the increased dose of 5mg. The GP advised the patient to go straight to the Emergency Department at her local hospital and phoned the receiving medical officer to alert them to the patients arrival. The patient was seen straight away by the on-call medical team and repeat bloods were sent, as well as a venous blood gas, which showed:

  1. pH - 7.356
  2. K - 7.0
  3. HCO3- - 22.4
  4. Lactate - 1.2
  5. BE - 0.8

An ECG was performed:

The admitting medical SHO spotted the tall T-waves (particularly clear in the chest leads V1 - V4), and promptly initiated emergency treatment of hyperkalaemia:

  1. IV Calcium Gluconate (10%) 10 ml STAT
  2. IV Actrapid 10 units in 50 ml 50% Dextrose STAT
  3. Discontinued Ramipril
  4. PO Calcium Resonium 15g tds

The SHO also made it clear that repeat blood gas would be required 4 hours post emergency treatment. Lab bloods came back and confirmed hyperkalaemia with acute kidney injury as previously seen:

  1. Na  - 141
  2. K - 7.1 (taken before treatment initiated)
  3. Ur - 9.9
  4. Cr - 151
  5. eGFR - 33 ml/min/1.73m2

She was admitted to the Acute Medical Unit, started on IV fluids and put on a strict input output fluid balance chart. Her urine dipstick was recorded and was negative for blood, protein, leukocytes and nitrites. Urine output over the coming hours was normal and, when repeat VBG was taken 4 hours later, potassium had come down to 5.6. The patient was reviewed by the consultant on the post-take ward round that evening and was booked for USS of her renal tract the following day.

Repeat U&E's were sent the following morning and the patient was taken down for USS renal tract:

  1. U&Es - stable renal function, no rebound hyperkalaemia (K - 5.4)
  2. USS renal tract - right kidney measured 9.6cm by 4.6cm with normal cortical thickness, no evidence of hydronephrosis or hydroureter. Left kidney very small and scarred - no hydronephrosis/hydroureter. No abnormal findings on USS of bladder.

Referral was made to the renal team for consideration of renal angiogram to look for renal artery stenosis. On further history the patient revealed that she had suffered from multiple UTIs as a child, but had no other significant past medical history. The renal team were not keen for renal angiogram, but agreed the patient was likely to have renovascular disease in her single functional kidney. They advised to start aspirin and a statin, and when renal function returned to normal, to commence a dihydropyridine calcium channel blocker (such as amlodipine, felodipine, nifedipine). The renql team also requested random glucose and urine PCR, then review in the hypertension clinic with repeat U&Es, in 1-2 weeks. Within 24 hours off Ramipril, her renal function had started to return to normal and she was discharged as planned on PO Aspirin 75mg OD, Simvastatin 40mg ON and Amlodipine 5mg OD.

In one week, she was followed up in the hypertension clinic. Blood pressure was a little better at 148/86. Repeat blood and urine tests  showed:

  1. Na - 142
  2. K - 4.3
  3. Ur - 6.2
  4. Cr - 94
  5. eGFR - 57 ml/min/1.73m2
  6. Random glucose - 5.4 (normal)
  7. Urine PCR - <25 mg/mmol (normal)

Although eGFR was slightly reduced from baseline, electrolytes had not been affected and the overall benefit on controlling hypertension in the long-term was felt to supercede any small reduction in eGFR initially. Her blood pressure medication was titrated and her random glucose was normal. 6 months later she had been discharged from clinic, back to the care of her GP with stable renal function, and blood pressure control much improved, consistently less than 135/85.

Lessons

  1. The first thing to say is that hyperkalaemia and AKI or AKI/CKD are known to be a complication of ACE-inhibitors and angiotensin receptor blockers, and that is why U&E's should be checked before and after starting these tablets. The renal association have provided guidance about 'acceptable' rises in creatinine or falls in eGFR, but essentially if the rise in eGFR (or fall in creatinine) is 25% or above, then the drug should be stopped and U&Es repeated.
    Key Point: It is recommended that U+E are checked at 2 and 6 weeks after starting an ACEi or ARB, or any dose change
  2. If the patient has developed hyperkalaemia then this needs to be managed appropriately and the same way as any other patient. Key steps are rechecking U&E including an urgent venous blood gas for an 'on the spot' potassium and ECG. Treatment of hyperkalaemia in this case was completely appropriate and any patient with ECG changes (as in this case) should be considered to have life threatening hyperkalaemia and managed as a medical emergency: Calcium Gluconate (10%) 10ml ; 10 Units fast acting insulin in 50 ml 50% Dextrose +/- NEB Salbutamol 10 mg (not 5mg); ​Stopping/reversing cause for hyperlalaemia; Optimise fluid status and monitor urine output; Recheck potassium in 4 hours. If potassium is still high (resistant to treatment) dialysis should be considered and urgent discussion with renal team is required.
  3. This patient almost certainly has renovascular disease, and may have had a discrete 'renal artery stenosis',. However, evidence now suggests that there may be less benefit in revascularisation of renal arteries than previously thought. The ASTRAL trial ( NEJM 2009) showed that endovascular revascularisation plus medical therapy carried substantial risk; and was not associated with any benefit with respect to renal function, blood pressure, renal or cardiovascular events, or mortality, when compared to medical therapy alone. Although some contest this view, the indications for renal angiogram/stenting are now relatively few.
  4. In this case renal angiogram (or CT angiogram) was not indicated, and the patient was managed appropriately without the need for a potentially dangerous procedure (see here for more information on risks and complications).
  5. 'Renovascular disease' is a heterogenous term that refers to disease processes that affect the arteries, veins or micro-vasculature of the kidneys. Though commonly the term is used in reference to renal arterial disease - usually atheroma. It can be very difficult to treat, but key principles are the same as the general measures used in treating CKD: modify risk factors and slow progression of CKD with good blood pressure control.

Conclusions

Although idiosyncratic reactions do occur, many of the complications of the drugs we prescribe are predictable and should be looked for.

 

 



Back To Index